a hypodermic needle inserted into a vial of medicine

Q. I have stenosis in my spine, degenerative back disease and arthritis. Some days I can walk for awhile but most of the time walking and normal activities are very painful. I hate steroid shots. The benefit seems short lived and I worry about long-term side effects.
Are there any home remedies that might be helpful for the inflammation and pain that has interfered with my ability to get around?

A. We understand your concern about steroid side effects. Doctors seem to think that when they inject a corticosteroid into the spine or a joint (hips, knees, elbows or shoulders) that it says put. We strongly suspect that corticosteroids migrate into the surrounding bone and increase the risk for weakening and osteoporosis, thereby increasing the underlying problems. People with arthritis of the joint do not need to have the bone become weaker. One expert in the field once told us that steroids “melt bone,” and we think he was not far off with that vivid description.
Other side effects of injected cortisone or other corticosteroids include:

INJECTABLE STEROID SIDE EFFECTS

  • Fluid retention, edema, sodium retention
  • Headache, dizziness
  • Anxiety, nervousness, irritability, insomnia
  • Increased blood pressure
  • Increased blood sugar (glucose)
  • Muscle weakness
  • Loss of potassium
  • Infection, immune system suppression
  • Osteopenia, osteoporosis

When it comes to home remedies, there is not a lot that can ease the pressure on nerves caused by spinal stenosis or bony narrowing of the spinal column. A general anti-inflammatory regimen does make sense, however. Some of the remedies we generally recommend to ease inflammation include:

  • Tart cherries
  • Almonds
  • Olive oil
  • Walnuts
  • Pomegranates
  • Blueberries
  • Salmon
  • Bluefish
  • Ginger
  • Vitamin D
  • Gin-soaked raisins
  • Certo & grape juice
  • Apple cider vinegar, apple & grape juice
  • Turmeric
  • Boswellia
  • Fish oil & green-lipped mussels
  • Acupuncture

To learn more details about such non-drug approaches we suggest our books, Best Choices From The People’s Pharmacy or Quick & Handy Remedies.
We hope one or more of the remedies we have suggested will be helpful for easing your discomfort. And do keep your eyes peeled for a People’s Pharmacy update. There is a new study that will be published in a couple of days revealing some scary information about the long-term consequences of steroid shots in the spine.

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. lucy
    chicopee ma
    Reply

    I had 5 cortisone shots in 1 week and I have never been right since. I can’t walk good my ankles get swollen fast and I am weak and tired. I have swollen hands and all my joints ache.

    I was a very active person until I got those shots. Now I feel ready for the nursing home. It has been 5 months now. Been to every dr in town have 3 more to go. Nobody knows what is wrong with me
    I hope this doesn’t happen to anyone else.

  2. Elba A.
    Haverhill
    Reply

    I have only had 2 shots of Cordazone and it has done nothing for me. .I am still in pain..but do feel bloated..How long will this last. .I decided no more shots there not working anyway..what are my options..I have arthritis in the neck

    • Suzy
      NZ
      Reply

      I have had 3 cortisone shots for frozen shoulder over 32 years. This injections have been done by a doctor who specialises in just doing this under imaging. It has been miraculous for me and I can’t thank him enough for giving me mobility back with our pain.
      I have had one in my spine when the pain was so bad I could not walk. It was successful and this was 10 years ago.

  3. Nancy
    NJ
    Reply

    My pain management specialist gave me a minimum of 16 to 28 epidural injections; three of which were caudal. and another 9 cortisone shots for my hip, knee and shoulder within the same period (February 27th through May 1st, 2015). The problems worsened and I stopped going to him. The pain up and down the side of my leg turned out to be iliotibial band syndrome and was a problem outside of the spine. I went to an ER for the pain. The ER referred me out to an orthopedic surgeon. I hate to say the orthopedicu surgeon did one more cortisone shot. He must have found the right place in my hip. The problem vanished. It came back a week later from the position my feet had to be placed in during a MRI for 30 minutes. That same position also caused caused bursitis in the opposite hip. I have NPS Syndrome and it was necessary to make sure my feet were straight …so they used very wide rubberbands to keep them together. Upon my last visit to the orthopedic surgeon he did two more My iliotibial band problem is gone; my bursisis is still annoying but I am afraid to see anyone who may give me steroids again. I probably had six or seven years (or more) worth of cortisone injections between 2-26-15 and Thursday (6-4-15). What will happen to me?

    I’m feeling rather shaky, my heart is fluttering and I do have heart arrythmias (my pain management specialist knew my history). I have had atrial ablation and three arrythmias remain of the four found on my heart monitor worn in 2009. I am on medication for them. To say I am bloated is an underestimation.

    What is all this cortisone going to do to me. I had asked the Pain Management Specialist if this much cortisone was harmful and he told me cortisone is in each cell of your body. Cortisone cannot hurt you. I had gone to this pain management specialist for years. I have always believed I had a little more cortisone each year than was recommended. The reason I went is because he got me out of terrible pain quickly and I trusted him: I have RSDS; a painful syndrome if ever and lived with daily spasms from what was the frontier of treating this back in the late 1980’s. I needed to travel with my position and he made it possible for me to get on a plane and not end up losing my business. I have a complex back history and it seemed better than surgery. I definitely am one of those patients who have had a long-term epidural (cortisone) history starting with 1996 to just recently (May 2015).

    Nance

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.